Frontline paramedics in Northern BC are experiencing the provinces overdose and fentanyl epidemic first hand.
In data released to MY NECHAKO VALLEY NOW, BC Emergency Health Services say they have responded to 293 calls of overdose or poisoning so far this year in the Northern Health region. That’s on pace to top 2015’s total of 713, which itself was a 10% jump from the previous year of 643.
Those numbers do not include any of the victims who may have been brought to hospital by friends or family with overdose symptoms, or any that were found deceased.
Northern Health Medical Health Officer, Dr. Raina Fumerton says an opiate overdose happens by stopping breathing in a victim. “And that can happen very quickly, particularly with some of these very powerful contaminants that are out there right now.” she said referring to the rise of fentanyl “So it’s really important that someone gets there.”
Just last week, the Gitanmaax band in Hazelton published a public health notice warning of a spike in overdoses claiming marijuana had been sold in the community laced by fentanyl, meth and cocaine.
The ambiguity of reported incidents like that makes it difficult for Northern Health to respond quickly, but a public health declaration from Provincial Health Officer Dr Perry Kendall earlier this month will give health authorities new tools to gather information on overdoses in real time.
“We really need to better understand details around person, place and time. So who are these people that are overdosing, where are they overdosing,what drugs were they using and were they using alone.” Fumerton said
Information gathered will allow them to target harm reduction strategies such as the naloxone take home programs rolling out in Prince George, Terrace, Prince Rupert and Fort St John. Naloxone is an an opiate antidote which quickly reserves an overdose.
In smaller centres such as Hazelton, Fumerton says naloxone is being introduced in different ways.
“I know the First Nations Health Authority is partnering with the BC Centre for Disease Control to try to get that capacity, knowledge, training and kits into the hands of people that need them to save lives.”
With naloxone being just one part of the tool box for Northern Health, they continue to preach caution for anyone who uses drugs; don’t use alone, avoid high doses, test your product, don’t mix drugs and learn to recognize an OD.